Thunderstorm Wind, Gloucester
- When
- April 21, 1:00 PM EST
- Where
- Gloucester County, 1.06 mi W of Bridgeport
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.800, -75.370
Strong low pressure tracked through southern Canada on April 21. A warm front associated with the low moved through the mid-Atlantic during the morning hours, with a strong and fast moving cold front following closely behind for the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Strong low pressure tracked through southern Canada on April 21. A warm front associated with the low moved through the mid-Atlantic during the morning hours, with a strong and fast moving cold front following closely behind for the afternoon. This was an unseasonably strong cold front which marked the leading edge of a much colder than average air mass moving into the region behind it. A strongly forced and highly sheared environment existed ahead of the front. Widespread morning cloudiness and rain showers limited instability, but a brief window of clearing allowed for heating and destabilization to occur. A severe squall line developed, producing considerable wind damage over eastern portions of the mid-Atlantic. A weak tornado also occurred along the New Jersey coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 21, 12:45 PM EST, 15 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
145 PM EDT Tue Apr 21 2020
.SYNOPSIS...
A cold front will move across the area today as low pressure
tracks across eastern Canada. This low will remain across
eastern Canada through the end of the week, while high pressure
builds to our south Wednesday. A warm front will lift toward the
area Wednesday night through Thursday night, before low
pressure moves through the area Thursday night into early
Friday. High pressure briefly affects the area Friday night,
before another potential storm system arrives over the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe Thunderstorm Watch #128 has been issued for most of New
Jersey, southeast Pennsylvania, Delaware, and eastern Maryland
through 5 pm.
The initial line of pre-frontal showers has moved offshore as
an initial short wave/vorticity impulse passed across the area.
The second pre-frontal line of showers and thunderstorms is
moving across the area as of the 1-2 pm time period and will to
move across eastern Pennsylvania, New Jersey, Delaware, and
northeastern Maryland between 1:00 PM and 5:00 PM this
afternoon.
With instability building to as much as 500-1000 J/kg, and low
levels shear increasing to 50-55 knots under an increasing
700-500 mb unidirectional flow of 60-80 knots, a line of strong
to severe thunderstorms will move across the area. While the mid-
level lapse rates are fairly steep and freezing level/wet bulb
0 height are low, mostly sub-severe hail are expected with
damaging winds being the main threat.
The cold front should be off the coast and on its way out to
sea by 5:00 PM, with some clearing expecting to begin in its
wake.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Strong cold advection is anticipated for tonight, especially
during the evening hours. A west northwest wind around 20 to 25
MPH with gusts near 35 MPH is expected to diminish to 10 to 15
MPH with gusts of 20 to 25 MPH overnight.
The sky is forecast to become mostly clear for tonight.
Temperatures should plummet into the 30s, with some locations
falling into the middle and upper 20s by daybreak in the
Poconos, the Lehigh Valley and northern New Jersey.
We have issued a Freeze Warning for our counties in eastern
Pennsylvania, except for Carbon and Monroe where the growing
season has yet to begin. The Freeze Warning also covers our
counties in New Jersey, along with New Castle County in Delaware
and Cecil County in Maryland.
Due to the wind, frost is not expected to develop.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Wednesday through Friday...
Low pressure and an associated upper level low will continue to
drift northward through eastern Canada during the day
Wednesday. A strong pressure gradient will persist through the
first part of the day though keeping it quite gusty at least
through the early afternoon with west winds gusting 20 to 30
mph. However it will be a dry day with sunshine and highs
generally in the 50s, except 40s over the southern Poconos and
NW NJ.
Clouds start to increase through Wednesday night well ahead of
the next system and there could even be a touch of light rain or
even some snow by morning over the southern Poconos as a weak
disturbance zips along a front that will be draped near the
region. There could even be a bit of brief freezing rain in the
southern Poconos early Thursday but confidence is low on this so
it's kept out of the gridded forecast for now.
Clouds lower and thicken through the first part of Thursday as
the next system moves east towards the area through the
Tennessee Valley. There are still some differences regarding the
timing and track of this system with the NAM being the slowest
and the GFS being the fastest. The ECMWF lies in between these
two which is what the forecast was heavily weighted towards. The
upshot is the morning should be mainly dry except for a bit of
light precip in the north with rain overspreading the region
from SW to NE through the afternoon. The rain will then continue
Thursday night into early Friday as the low tracks off the
coast south of the region. The system will be tapping into some
fairly rich moisture with PWATs exceeding 1.25 inches and a
fairly healthy LLJ developing and feeding into the system. This
could deliver upwards of 1 to 2 inches of rain to the region but
the amounts will depend on the system's track. Currently, these
higher amounts of 1+ inches are favored near and south/east of
the I-95 corridor but if the system tracks farther north this
would bring a more expansive areas of higher rain totals across
the region. The rain should eventually ease off by later Friday
so this will be roughly a 24 hour event.
Friday night through Monday...
A busy weather pattern will continue across the region due to
an active subtropical jet and a storm track up through the
eastern U.S. There will be a reprieve though Friday night into
at least the early part of Saturday as high pressure briefly
builds down from the north. However by later Saturday clouds
will be on the increase ahead of the next low pressure system as
it moves NE through the Ohio Valley. Again, some timing
differences in the models with this system as well and the
overall trend seems to be for a somewhat later start time so
much of the day Saturday could actually be dry. For this reason,
POPs for Saturday are limited to chance. However rain looks to
eventually overspread the region by Saturday night and may
continue through a good portion of Sunday as well. The potential
exists for another 1 to 1.5+ inches of rain to fall but since
this is still several days out, confidence on specific amounts
and where the highest amounts may fall is still fairly low. This
will have to be monitored closely though in the coming days
since if heavy rain were to fall in the same area with both
systems there could be hydro issues by later this weekend since
there won't be a long break between the two systems.
Beyond this weekend, the weather pattern looks to remain
overall unsettled into early next week. The surface low will be
moving away however an upper level low looks to linger over the
mid Atlantic and northeast keeping it rather gray with the
chance of lingering showers. Temperatures look to be near to a
little below average for this time of year.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Generally VFR, except in afternoon showers and
thunderstorms. A line of showers and strong thunderstorms is
expected to push from west to east across our TAF sites between
about 17Z and 21Z. Strong wind gusts (in excess of 40 knots)
and hail are possible. South wind increasing to 15 to 20 knots
with gusts of 25 to 30 knots, becoming west 20 to 25 knots with
gusts near 35 knots this afternoon. Medium to high confidence.
Tonight...VFR under a mostly clear sky. West northwest wind 20
to 25 knots with gusts near 35 knots, diminishing to 10 to 15
knots with gusts of 20 to 25 knots. High confidence.
Outlook...
Wednesday...VFR. Gusty northwest winds 20-30 knots.
Wednesday night...VFR. Wind gusts drop by sunset.
Thursday-Friday...An extended period of sub-VFR conditions
expected with rainfall moving across the area, returning to VFR
late Friday. Gusty northwest winds behind the low 20-25 knots.
Friday night...VFR. Wind gusts drop off by sunset.
Saturday...Sub-VFR conditions possible by late day into
Saturday evening with rainfall moving into the area.
&&
.MARINE...
A Gale Warning is in effect for today and tonight on the
coastal waters of New Jersey and Delaware and on Delaware Bay.
An increasing southerly wind is expected for today. Wind gusts
should remain below gale force for much of the day but they are
expected to approach 35 knots late this afternoon with the
arrival of a strong cold front from the west.
A strong west northwest wind with gale force gusts is forecast
to continue for much of tonight.
OUTLOOK...
Wednesday...Small Craft Advisory conditions expected on
Wednesday.
Wednesday night...Advisory conditions possible early, but winds
drop off overnight.
Thursday-Thursday night...Advisory level conditions are
possible on the southern waters by Thursday night.
Friday...Small Craft Advisory conditions possible, with a
chance of Gales.
Friday night...Winds likely lower below advisory levels, but
seas may remain above advisory levels overnight.
Saturday...Small Craft Advisory conditions are possible by late
day.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Freeze Warning from 2 AM to 8 AM EDT Wednesday for PAZ060>062-
070-071-101>106.
NJ...Freeze Warning from 2 AM to 8 AM EDT Wednesday for NJZ001-
007>010-012-013-015>023-027.
DE...Freeze Warning from 2 AM to 8 AM EDT Wednesday for DEZ001.
MD...Freeze Warning from 2 AM to 8 AM EDT Wednesday for MDZ008.
MARINE...Gale Warning until 6 AM EDT Wednesday for ANZ430-431-450>455.
&&
Synopsis...Fitzsimmons
Near Term...Iovino/Robertson
Short Term...Iovino
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Iovino/Robertson
Marine...Fitzsimmons/IovinoHazardous Weather Outlook National Weather Service Mount Holly NJ 337 AM EDT Tue Apr 21 2020 DEZ001-MDZ008-NJZ001-007>010-012-013-015>023-027-PAZ060>062-070-071- 101>106-220745- New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 337 AM EDT Tue Apr 21 2020 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Showers and thunderstorms will move through the region this afternoon in association with a cold front. Some of these storms could be severe and produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002>004-MDZ012-015-019-020-NJZ014-024>026-PAZ054-055-220745- Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot- Caroline-Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean-Carbon-Monroe- 337 AM EDT Tue Apr 21 2020 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey and northeast Pennsylvania. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region this afternoon in association with a cold front. Some of these storms could be severe and produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-220745- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 337 AM EDT Tue Apr 21 2020 ...GALE WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
154 PM EDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM HAIL 2 SSE QUAKERTOWN 40.42N 75.32W
04/21/2020 M0.25 INCH BUCKS PA PUBLIC
0.25 INCH MEASURED. MPING REPORT.
&&
BAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
155 PM EDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 1 ENE POHATCONG TWP 40.66N 75.12W
04/21/2020 M0.25 INCH WARREN NJ PUBLIC
0.25 INCH HAIL REPORTED. MPING REPORT.
&&
BAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
157 PM EDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 1 ENE BETHLEHEM TWP 40.67N 74.99W
04/21/2020 M0.25 INCH HUNTERDON NJ PUBLIC
0.25 INCH HAIL MEASURED. MPING REPORT.
&&
BAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
158 PM EDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL 1 E HATFIELD 40.28N 75.28W
04/21/2020 M0.25 INCH MONTGOMERY PA PUBLIC
0.25 INCH HAIL MEASURED. MPING REPORT.
&&
BAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
159 PM EDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 1 S GLEN GARDNER 40.69N 74.94W
04/21/2020 M0.25 INCH HUNTERDON NJ PUBLIC
0.25 INCH HAIL MEASURED. MPING REPORT.
&&
BAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
200 PM EDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL NEWARK 39.68N 75.76W
04/21/2020 M0.25 INCH NEW CASTLE DE TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA SIZE HAIL IN
NEWARK, DE.
&&
BAHThe national radar mosaic for the moment the first event began.
38 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
Several trees were downed near Quaker Bridge Mall. Time estimated from radar.
Trees and power lines were downed in Brooklawn.
A swath of wind damage was reported from Brooklawn to east of Haddonfield. Numerous power outages occurred in the area with a number of trees and lines downed. Time estimated from radar.
An mPing report of an uprooted tree at this location. Time estimated from radar.
Multiple trees were downed in Haddon Heights. Time estimated from radar.
A pole and wires were downed on NJ-42 near Clements Bridge Rd. Time estimated from radar.
Power lines were downed from strong winds. Time estimated from radar.
Power lines were downed from strong winds. Time estimated from radar.
A tree was downed onto wires near Neptune Ln. Time estimated from radar.
A tree was downed on the I-295 southbound ramp from Haddonfield-Berlin Rd. Time estimated from radar.
Power lines were reported down in the area.
Several tree limbs downed in association with these winds.
Multiple trees were reported down in Medford. Time estimated from radar.
Penny size hail. Time estimated from radar.
Several reports of downed trees and power lines between Pemberton and Browns Mills. Time estimated from radar.
A tree was downed onto wires in the area. Time estimated from radar.
Several reports of downed tree limbs and power lines near Browns Mills. Time estimated from radar.
A utility pole was downed on Business State Highway 33 near West Main St. Time estimated from radar.
Several reports of downed tree limbs and power lines in the area. Time estimated from radar.
Wires were downed on NJ-70 in Cherry Hill.
Wires were downed on NJ-70 in Cherry Hill.
Trees and wires were downed in the area. Time estimated from radar.
Damage occurred to trailers and sheds at the Sea Girt Training Center. Time estimated from radar.
Trees and wires were downed onto homes near Brick. Time estimated from radar.
Multiple trees were uprooted in Toms River near Vaughn Ave and N Tunesbrook Dr. Time estimated from radar.
Several reports of trees and wires down near and west of Manasquan. Time estimated from radar.
A utility pole was downed on NJ-35 south of Lakewood Rd. Time estimated from radar.
A tree was downed on Standish Rd in the Bellcrest area of Toms River. Time estimated from radar.
A waterspout formed over Barnegat Bay between Silver Bay |and Kettle Creek, then moved ashore at the Normandy Beach Yacht Club.|Several boats and associated trailers were tossed and flipped, with |minor damage being reported to at least one home on South Court.|This weak tornado may have lifted as it proceeded east across|Route 35, and approached the coast just north of Normandy Shores |Beach Club. The tornado then became a waterspout as it emerged|over the coastal waters, causing little or no additional damage.
Several reports of downed trees and wires in the area. Time estimated from radar.
Considerable damage occurred in Toms River with numerous reports of downed trees and power lines and some property damage. There were several reports and some videos of what appeared to be gustnadoes in the area, with the actual damage caused by the strong winds associated with the squall line which they preceded.
Atlantic City Airport.
An mPing report.
At least one tree was downed with transformers blown in the area.
Several reports of power lines down in the area. Time estimated from radar.
Several reports of structural damage in Little Egg Harbor. Time estimated from radar.
Several reports of downed power lines in the area. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2020Every state in 2020This day in weather historyThe tornado archive for New Jersey, 2020Warnings in New Jersey, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879714, 879724, 879725, 879726, 879727, 879728, 879730, 879731, 879732, 879733, 879734, 881498, 879715, 881501, 879710, 881502, 881503, 881504, 881505, 881506, 881507, 881508, 879711, 879712, 881509, 881510, 881511, 879716, 881512, 881513, 881514, 881515, 881522, 881516, 881517, 879717, 879713, 881518, 881519, 879719, and more.